California, 2007High Wind in California, December 31, 2007
December 31, 2007 · NWS SGX · 1 event in 1 county or zone
Offshore flow resulted in high winds in the Santa Ana Mountains and Foothills. Wind gusts in excess of 58 mph were reported at Fremont Canyon and Tonner Canyon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Offshore flow resulted in high winds in the Santa Ana Mountains and Foothills. Wind gusts in excess of 58 mph were reported at Fremont Canyon and Tonner Canyon. It was at Tonner Canyon where a peak wind of 72 mph was observed. Damage consisted mainly of broken tree limbs and branches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 31, 2:38 PM PST, 3 hours 52 minutes earlier.
Area forecast discussion, Dec 31, 2:38 PM PST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
238 PM PST MON DEC 31 2007
.SYNOPSIS...STRONG HIGH PRESSURE ALOFT AND AT THE SURFACE OVER
THE GREAT BASIN WILL PRODUCE WEAK TO MODERATE SANTA ANA CONDITIONS
ACROSS SOUTHWEST CALIFORNIA THROUGH WEDNESDAY. WIND ADVISORIES AND
RED FLAG WARNINGS ARE IN EFFECT UNTIL TUESDAY AFTERNOON. WINDS WILL
HAVE DIMINISHED ON WEDNESDAY BUT IT WILL STILL BE WARMER THAN
NORMAL. A SIGNIFICANT WEATHER PATTERN CHANGE WILL OCCUR THURSDAY.
WET AND WINDY WEATHER IS FORECAST FOR THE END OF THE WEEK AND
HEAVY RAIN AND MOUNTAIN SNOW ARE POSSIBLE FROM FRIDAY INTO NEXT
MONDAY.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
&&
.SHORT TERM...TONIGHT THROUGH THURSDAY...
OBSERVED PRESSURE GRADIENT BETWEEN NE NEVADA AND SW CALIFORNIA COAST
ABOUT AS FORECAST BY MODELS. ONLY FACTOR MISSING FROM KEEPING THE
THIS SANTA ANA WIND EVENT FROM BECOMING STRONGER IS THE UPPER LEVEL
SUPPORT. THE JET STREAM IS DISPLACED WELL TO THE NORTHEAST AND THE
WEAK UPPER LEVEL LOW TO THE SOUTHWEST IS COUNTERING THE DEVELOPMENT
OF NORTHERLY FLOW/SUBSIDENCE ALOFT. THIS MIGHT BE WHY THE MARINE
LAYER DID NOT COMPLETELY SCOUR OUT TODAY...SEE AVIATION SECTION FOR
DETAILS...AND WHY THE RELATIVE HUMIDITY HAS NOT DROPPED TO CRITICAL
FIRE WEATHER LEVELS...YET...OVER MOST OF THE AREA. NEVERTHELESS HAVE
DECIDED TO STAY THE COURSE WITH CURRENT WIND ADVISORY AND RED FLAG
WARNING...AS A MORE EASTERLY COMPONENT TO THE LOW LEVEL WINDS
TONIGHT AND TUESDAY AS THE SURFACE HIGH MOVES SOUTHEAST WILL DEVELOP
AND INCREASE DOWNSLOPE WARMING/DRYING. LOOKING FOR TEMPERATURES TO
AVERAGE ANOTHER 7 DEGREES WARMER ON TUESDAY AND CONTINUE WARM INTO
WEDNESDAY BEFORE APPRECIABLY DROPPING.THURSDAY IS THE TRANSITION DAY
WITH INCREASING CLOUDS AND WINDS AND COOLING...FORECAST WAS LEFT
UNCHANGED BUT AFTERTHOUGHTS ARE THAT MIGHT BE PREMATURE ON ONSET OF
PRECIPITATION.
.LONG TERM...FRIDAY THROUGH NEXT TUESDAY...
WET...WILD AND WINDY WEATHER LOOKS ON TAP FOR AT LEAST THROUGH
SUNDAY. A BROAD BRUSH FORECAST OF RAIN AND SNOW...HEAVY AT
TIMES...APPEARS TO BE BEST BET WITH BROAD BAROCLINIC ZONE LAYING
ACROSS THE AREA WITH EMBEDDED SHORT WAVES MOVING THROUGH. FOR MONDAY
AND TUESDAY...MEDIUM RANGE MODELS ARE IN QUASI-AGREEMENT WITH
ANOTHER HIGH AMPLITUDE RIDGE SHIFTING ACROSS THE AREA. LOOKING
FURTHER AHEAD...THIS RIDGE WITH ASSOCIATED DRYING TREND MAY BE SHORT
LIVED AS BY JANUARY 9TH THE RIDGE AXIS IS EAST OF THE AREA AND ON
JANUARY 10TH THE ECMWF SHOWS ANOTHER DEEP TROUGH MOVING ACROSS THE
OFFSHORE WATERS TOWARDS SOUTHERN CALIFORNIA.
&&
.AVIATION...
312100Z...SHALLOW MARINE LAYER HANGING TOUGH...ABOUT 500 FEET DEEP
AND STILL PRODUCING VISIBILITY BELOW 5 MILE IN HAZE AND LOW LEVEL
WIND SHEAR WITHIN BELOW FL010 IMMEDIATE COAST/ADJACENT
AIRPORTS...OTHERWISE ONLY AVIATION WEATHER CONCERN MODERATE
OCCASIONALLY SEVERE TURBULENCE OVER AND TO THE WEST OF MOUNTAINS
FROM E-NE 20-30KT WINDS BELOW FL080. SPECIAL NOTE...KONT ASOS WINDS
APPEAR UNREPRESENTATIVE...SHOWING CALM...WHILE OTHER NEARBY STATIONS
IN ALL DIRECTIONS ARE SHOWING EAST TO NORTHEAST WINDS SUSTAINED +15
KT WITH GUSTS AROUND 30 KT.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...RED FLAG WARNING UNTIL 5 PM PST TUESDAY FOR ALL OF ORANGE
COUNTY...ALL INLAND VALLEYS AND MOUNTAINS OF SOUTHWEST
CALIFORNIA...BOTH THE SAN BERNARDINO NATIONAL
FOREST AND THE CLEVELAND NATIONAL FOREST.
WIND ADVISORY UNTIL 2 PM PST TUESDAY FOR ORANGE COUNTY COASTAL
AREAS-RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO COUNTY
MOUNTAINS-SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE
INLAND EMPIRE-SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY
VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS.
PZ...NONE.
&&
BALFOUR
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Dec 30, 9:30 PM PST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST SUN DEC 30 2007
CAZ042-043-048-050-055-056-057-058-060-061-062-311200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
930 PM PST SUN DEC 30 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.
MODERATE OFFSHORE FLOW WILL OCCUR MONDAY THROUGH TUESDAY DUE TO
STRONG SURFACE HIGH PRESSURE OVER THE GREAT BASIN. A MAJOR PATTERN
CHANGE WILL OCCUR STARTING THURSDAY...AND PERIODS OF RAIN...LOCALLY
HEAVY...ARE EXPECTED THURSDAY THROUGH NEXT WEEKEND.
.DAY ONE... TONIGHT.
STRONG GUSTY OFFSHORE WINDS ARE EXPECTED LATE TONIGHT BELOW THE
PASSES AND CANYONS AND ACROSS THE NORTHERN MOUNTAINS. SEE LAXNPWSGX
FOR DETAILS.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY.
STRONG AND GUSTY OFFSHORE WINDS ARE EXPECTED MONDAY THROUGH TUESDAY
WITH ASSOCIATED INCREASED WILDFIRE DANGER. SEE LAXRFWSGX AND
LAXNPWSGX FOR DETAILS.
A SERIES OF THREE PACIFIC COLD FRONTS WILL LIKELY BRING RAIN...
HEAVY AT TIMES...AND MOUNTAIN SNOW THURSDAY THROUGH SUNDAY. THE
STORM COULD GENERATE HIGH SURF FRIDAY THROUGH SATRUDAY. SEE
LAXESFSGX FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JAD
High Wind, Santa Ana Mountains and Foothills
- When
- December 31, 6:30 PM PST to 11:59 PM PST
- Where
- Santa Ana Mountains and Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
A 72 mph wind gusts was measured by the Tonner Canyon RAWS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oregon, December 31, 20073 deaths · 2 events
- Avalanche in Utah, December 31, 20071 death · 2 injured · 1 event
- Freezing Fog in Maryland, December 31, 20071 death · $5,000 · 2 events
- Winter Weather in Vermont, December 31, 2007$65,000 · 13 events
- Winter Storm and Heavy Snow in Maine, December 31, 200714 events
- Heavy Snow and Winter Weather in Illinois, December 31, 200712 events
- Winter Weather in Iowa, December 31, 200710 events
- Heavy Snow in Maine, December 31, 20079 events
- Freezing Fog and Dense Fog in Virginia, December 31, 20078 events
- Heavy Snow in Illinois, December 31, 20075 events
- Winter Storm in Michigan, December 31, 20075 events
- Heavy Snow in Indiana, December 31, 20074 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71979.